Rupture and intra-peritoneal bleeding of a hepatocellular carcinoma after a transarterial chemoembolization procedure: a case report
- 3.9k Downloads
Transarterial chemoembolization (TACE) is a well accepted treatment for inoperable hepatocellular carcinoma (HCC). While minor complications involve 10% of all patients, severe complications are rare.
We describe a case of a 90-year-old male with a large, superficial HCC who underwent TACE. He had a significant intraperitoneal bleed secondary to tumor rupture immediately following the procedure.
Tumor size and superficial location must be considered risk factors for tumor rupture and related complications.
KeywordsTace Transarterial Chemoembolization Acalculous Cholecystitis Tumor Rupture Liver Capsule
Although operative resection is the preferred method of treatment for hepatocellular carcinoma (HCC), only 20% of patients are candidates for resection at the time of diagnosis [1, 2]. As a result of its therapeutic successes, survival advantage and minimally invasive technique, transarterial chemoembolization (TACE) has become a well accepted treatment for inoperable HCC [1, 3, 4]. While the specific agents employed in TACE are varied, a reduction in hepatic arterial blood supply to the tumor, as well as the delivery of tumorcidal agents, remain the basic principles.
Numerous publications describe minor complications associated with TACE in 10–12% of patients [2, 3, 4, 5, 6, 7, 8]. These include postembolization syndrome (fever, abdominal pain, nausea, and vomiting), impaired liver function, and leukocytopenia [2, 3, 6]. While these are common, there are very few reports of severe post-TACE complications in the literature [6, 7, 8]. Major complications include a 3% rate of irreversible liver failure, as well as liver abscess, upper gastrointestinal bleeding, bile duct complications, acalculous cholecystitis, pulmonary embolism, spasm or occlusion of hepatic artery and acute renal failure.
Our patient displayed a ruptured hepatocellular carcinoma almost immediately after undergoing TACE. Rupture, and its associated hemorrhage, represents a very rare complication. The mechanism of bleeding is likely related to necrosis of the liver capsule as a result of the chemoembolization agents. The patient's ability to tolerate this hemorrhage was likely limited by his age. There have only been 5 cases reported in the literature [6, 7]. As a collective, these reports offer tumor size and superficial location as possible risk factors for rupture. Four of five patients also appeared to rupture in a relatively delayed timeframe (2 to 45 days post TACE). Only 1 patient, in addition to ours, became symptomatic immediately after the procedure . Furthermore, our patient was the only case who did not undergo a laparotomy.
Although TACE is generally a safe procedure, intraperitoneal bleeding due to tumor rupture must be considered a potential complication when patients respond poorly immediately after the procedure. As exemplified in our patient, this appears especially important in large tumors located adjacent to the liver capsule.
Patient family's perspective
"This beloved man was a caring person who's intellectual abilities were entirely normal before the procedure. He understood his disease and the treatment options offered to him. At the time he was diagnosed, he was leading a good life, was happy and enjoyed himself. He was committed to pursuing any and all options to fight the disease, at any cost. Close family members had died from cancer before him with basically no treatment and immense suffering. He was determined to go ahead with any treatment that could help him live longer or relieve symptoms."
"Written informed consent was obtained from the patient's wife for publication of this case report and accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal."
- 2.Rose MD, Chapman WC, Brokenbrough AT, Wright JK, Rose AT, Meranze S, Mazer M, Blair T, Blanke CD, Debelak JP, Wright-Pinson C: Transcatheter arterial chemoembolization as primary treatment for hepatocellular carcinoma. Am J Surg. 1999, 177: 405-10. 10.1016/S0002-9610(99)00069-0.CrossRefPubMedGoogle Scholar
- 6.Jinglin X, Zhenggang R, Shenglong Y, Sharma D, Zhiying L, Yuhong G, Yi C, Zengchen M, Zhiquan W, Jia F, Lunxiu Q, Xinda Z, Zhaoyou T, Binghui Y: Study of severe and rare complications of transarterial chemoembolization (TACE) for liver cancer. Euro J Rad. 2006, 59: 407-12. 10.1016/j.ejrad.2006.03.002.CrossRefGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.